Jump to content
CrazyBoards.org

Recommended Posts

Anyone familiar with Parkinsonian syndrome?  My psychiatrist has concluded I have it because of slightly awkward hair, balance issues, excessive salivation, and muscle twitchiness.  He said it could also be possibly causing my decreased mood.

 

just curious if anyone's experienced it or knows about it.  We've got a plan for treatment, which feels risky but reportedly isn't as risky as it feels.  I just have a massive fear of mania and psychosis because I link those to hospitalization.

Link to comment
Share on other sites

I think you mean pseudo-Parkinsonian syndrome. Parkinson's is a disease but there is a syndrome that mimics some of the symptoms of Parkinson's Disease. Pseudo-Parkinsonian syndrome turns up as an EPS. It does not mean you have Parkinson's Disease. AP's can cause it, Abilify causes my Pseudo-Parkinsonian hand tremor. I take propranolol, it goes away,

Link to comment
Share on other sites

That sounds like what he was talking about.  I didn't get the sense he was telling me I have Parkinson's.  We think risperdal is the likely culprit for me because the symptoms started at a dosage increase...and nothing else is likely to cause it out of what I'm taking it, to my knowledge.

we are trying reducing the risperdal, but depending on how that goes might have to consider increasing seroquel (right now it's just PRN for sleep).  Since I gained 60 pounds on it and I've currently lost 20 of that, I'm not a fan of that option.

thanks for the help.

Link to comment
Share on other sites

It seems not much helps but it is not permanent once you stop the drug causing it. Perhaps another AP will not have these effects.

Quote

DIP is generally treated by cessation of the offending drugs. Patients who cannot stop taking antipsychotic drugs because of their psychiatric diseases, such as those with schizophrenia or major depressive disorders, may be switched to atypical antipsychotics that have a lower risk of EPS. People who are prescribed dopamine antagonists due to simple GI disturbance, headache, dizziness, or insomnia should stop taking the offending drugs as soon as possible. Anticholinergics including trihexyphenidyl, benztropine, amantadine, and levodopa have been empirically tested for their ability to relieve symptoms of DIP, but this has produced no clear evidence of their effects in DIP patients.

DIP is drug induced parkinsonism

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3325428/

Edited by notloki
Link to comment
Share on other sites

Thanks, that helps and I appreciate you looking into it.  It also explains my psychiatrists approach of reducing the risperdal for now to see if it goes away and talk about switching to seroquel...which he knows I have major issues with because I gained 60 pounds and only recently have lost 20 of them.

Link to comment
Share on other sites

what about

IP usually resolves within weeks to months after stopping the offending drug; however, parkinsonism may persist or progress in 10-50% of patients. The prognosis of patients with DIP can be classified into the following types: 1) full and long-lasting recovery from DIP with no subsequent development of parkinsonism, 2) persistence but not progression of parkinsonism, 3) persistence and eventual worsening of parkinsonism, and 4) full remission of parkinsonism but later reappearance after discontinuation of the offending drug. Only patients classified as type 1 can be defined as having 'pure DIP', whereas those classified as type 3 or 4 may be in the preclinical stages of PD

Does that mean I could be stuck with this forever and/or it could even get worse?

Link to comment
Share on other sites

 

Idk if this answers your question or not, but ...

Not necessarily stuck with this forever and get or get worse.  When I came off of the cogentin, the parkinson-like  symptoms went away.

On 4/21/2017 at 3:08 PM, dancesintherain said:

just curious if anyone's experienced it or knows about it.  

 

Edited by melissaw72
Link to comment
Share on other sites

Thanks Melissa a real life example helps.

thanks tryp, that helps a lot.  I think my pdoc caught it early...In part because the leg/foot tremor is so noticeable and annoying so I raised it.  And in part because he's good...I was mystified when he had me walk back and forth across his office! But apparently it served a purpose.

Link to comment
Share on other sites

He now isn't 100% sure that it's the risperdal.  Lowering it 1mg hasn't helped and if anything things are worse.  And now I've got the worsened gait issue (four people offered to carry my stuff this morning at a school meeting) and the worsened shaking in my leg.

so now I still decrease the risperdal to the 2mg and if that doesn't help, decrease the lithium from 1050 to 900 (split dosing).  I'm not sure I like it but I'll do it.

Link to comment
Share on other sites

  • 2 months later...

I saw a sleep doctor recently who conducted a very thorough examination and noticed my tremor. He said it could be parkinsonism (or I guess what he meant as @notloki said, pseudo-parkinsonism) or maybe it could be DIP. I asked him to explain further about it in my follow-up appointment, and he said to see a neurologist for a more thorough evaluation of that. Now to find a new neurologist (my previous one retired to do research, especially since seizure activity showed up in my most recent sleep study).

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...